Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 101, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2016, 9:42 PM CDT for Campbell County, Corson County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2016, 9:42 PM CDT (02:42 UTC)
- Expired
- Jul 10, 2016, 10:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Campbell County, SD, Corson County, SD
The radar
The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 10:15 PM CDT | TSTM WND GST 60 | 3 Ese Herreid, SD | ESTIMATED WINDS AT LEAST 60 MPH, PERHAPS STRONGER BETWEEN 10 AND 10:30 PM. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1848 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted.
914
WUUS53 KABR 110242
SVRABR
SDC021-031-110330-
/O.NEW.KABR.SV.W.0101.160711T0242Z-160711T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT SUN JUL 10 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1030 PM CDT/930 PM MDT/
* AT 942 PM CDT/842 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MAHTO...OR 11 MILES EAST OF MCLAUGHLIN...MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
KENEL AROUND 850 PM MDT.
HERREID AROUND 1015 PM CDT.
MOUND CITY AROUND 1020 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9995 4562 10003 4563 10155 4594 10157
TIME...MOT...LOC 0242Z 275DEG 36KT 4580 10058
HAIL...1.00IN
WIND...70MPH
$$
WISE2 follow-up statements
843
WWUS53 KABR 110302
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1002 PM CDT SUN JUL 10 2016
SDC021-031-110330-
/O.CON.KABR.SV.W.0101.000000T0000Z-160711T0330Z/
CAMPBELL SD-CORSON SD-
1002 PM CDT SUN JUL 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM
CDT/930 PM MDT/ FOR CENTRAL CAMPBELL AND NORTHEASTERN CORSON
COUNTIES...
AT 1001 PM CDT/901 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
SOUTH OF POLLOCK...OR 17 MILES NORTH OF MOBRIDGE...MOVING EAST AT 40
MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
HERREID AROUND 1015 PM CDT.
MOUND CITY AROUND 1020 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9995 4562 10003 4563 10119 4594 10126
TIME...MOT...LOC 0301Z 275DEG 36KT 4578 10030
HAIL...1.00IN
WIND...70MPH
$$
WISE532
WWUS53 KABR 110332
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 PM CDT SUN JUL 10 2016
SDC021-031-110341-
/O.EXP.KABR.SV.W.0101.000000T0000Z-160711T0330Z/
CAMPBELL SD-CORSON SD-
1032 PM CDT SUN JUL 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CAMPBELL AND
NORTHEASTERN CORSON COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4594 9995 4562 10003 4563 10119 4594 10126
TIME...MOT...LOC 0330Z 275DEG 36KT 4578 10030
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:01 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 10, 7:01 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 701 PM CDT SUN JUL 10 2016 .UPDATE... Adjusted pops a bit through 6z to keep up with radar trends. Most showers/storms continue to dissipate as they encounter the cap over the cwa. Continuing to keep an eye on the storms in ND for any potential of dipping down into SD over the next few hours. Will allow the heat advisory to expire at the top of the hour since only a few areas south of Pierre are still reaching criteria. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 341 PM CDT SUN JUL 10 2016 The last 12 hours have been marked by significant change forecast wise. The morning convection/MCS that crossed the region left much of the area under cool cloud cover. This limited the quick temperature rises that we were anticipating. The SE winds have been strong, but mainly along the MO river and westward. Given the cooler air in place, RH values have not been able to reach Red Flag Warning or Heat Advisory criteria. Kept heat advisory up for the western 2 rows of counties, as this is the area with the best chance in the next couple of hours to get close to criteria. Still seeing highs in the 80s and 90s, with the warmest readings in the southwest. PHP has been able to get to 93 with an RH of 43 percent. Starting to destabilize as we move into the mid to late afternoon hours. Have continued to utilize more of the non-12Z and earlier model solutions, and they did not have a good handle on the morning convection and resulted in a more warm/dry afternoon. Will continue to monitor the erosion of the cap and potential for elevated storms to become strong to severe. Dewpoints across the region are in the mid 60s to low 70s, highest over the southwest, where we've already seeing highs in the 80s and 90s, with the warmest readings in the southwest. PHP has been able to get to 93 with an RH of 43 percent. seen some light showers roll through. CAM solutions have been pretty consistent on developing showers/thunderstorms over central SD that will slide across the area. Less understood is how the thunderstorms over MT/southwest ND will evolve this evening. Southerly winds of 15-25kts will remain overnight, before switching out of the west on Monday as the cold front swings west to east across at least central SD in the morning. As the sfc low deepens from western ND to southern Saskatchewan, another round of showers/thunderstorms will probably develop over eastern SD/western MN Monday afternoon. The front/thunderstorm potential will exit east Monday evening, with mainly dry weather then expected through the rest of the short term period, with highs in the 70s and 80s. Still expecting RH values near 20-25 percent southwest Tuesday afternoon, with breezy westerly winds. While Wednesday will be dry too, the winds should be a bit lighter. Things have quieted down some over the past hour with severe storms having pushed east into MN. Several strong wind gusts overnight with MCS moving across the Dakotas and into MN. Although, still continue to see showers and thunderstorms across the northern and eastern CWA and have expanded/increased pops a bit through the early morning hours. Main story for today will be the excessive heat and humidity across the region...especially east when speaking of humidity. After looking at the synoptic setup and all available guidance for highs today, have increased highs a handful of degrees across the CWA. In fact, it appears areas along and west of the James River could easily be above 100 degrees today, with the southwest CWA flirting with 110 degrees. Very hot temperatures aloft, with excellent south to southwest mixing winds. Have expanded the heat advisory to include all of the CWA, with heat indices expected to range from 100 to 110 degrees across the area today. Will also be keeping a close eye on fire weather conditions over the western CWA, mainly west of the Missouri. Lower dewpoints across this area this afternoon combined with the extreme temps will bring RH values down into the 15 to 20 percent range. The combination of low RH and gusty winds, along with the drying fuels will bring critical fire weather conditions. Have therefore issued a Red Flag warning for fire weather zones 267 and 268 for this afternoon/early evening. As for thunderstorm potential, it appears the day will be largely capped after this mornings activity. Will have to await this evening/overnight for perhaps the eastern CWA to get in on some thunderstorm activity as very strong low level jet gets going. Storm potential will linger into Monday across the eastern counties ahead of the passing frontal boundary. Then, look for drying conditions Monday night through Tuesday. Day shift may want to consider issuing a fire weather watch for Monday. Current forecast RH values are below 20 percent again over the southwest CWA with breezy/gusty westerly winds. .LONG TERM...(Wednesday through Sunday) Issued at 341 PM CDT SUN JUL 10 2016 No big changes to the extended forecast. Northwest flow aloft will allow for moderate temps to stick around for most of the period. Medium range models not in good agreement for precip chances, but GFS has faily robust chances for late Thursday night. The superblend seems to have a decent handle on this. Flow becomes more westerly on Saturday and temps will respond with a warming trend. The upper level flow pattern would suggest some chances of afternoon/evening thunderstorms as well. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 627 PM CDT SUN JUL 10 2016 VFR conditions are expected through the period except in or near thunderstorms. It continues to be a low confidence TS forecast this evening. Have a VCTS mention in for KMBG and KABR which are the most likely sites to see any storms that may dip down from ND. Winds will shift from the east and southeast to the west on Monday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...KF LONG TERM...Scarlett AVIATION...Wise
Hazardous weather outlook, Jul 10, 11:25 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1125 AM CDT SUN JUL 10 2016 SDZ003>007-009-010-015>018-033>037-045-048-051-111630- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DEWEY- POTTER-FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 1125 AM CDT SUN JUL 10 2016 /1025 AM MDT SUN JUL 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL RANGE FROM 100 TO 106 DEGREES ACROSS THE AREA TODAY. THE GRASSLAND FIRE DANGER WILL REACH VERY HIGH ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EASTERN PORTIONS OF SOUTH DAKOTA. SOME STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ008-011-019>023-111630- TRAVERSE-BIG STONE-ROBERTS-DAY-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- 1125 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO THE EARLY EVENING HOURS. SOME STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
In the hours before
Special weather statement, Jul 10, 9:35 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
835 PM MDT SUN JUL 10 2016
SDZ003-110330-
CORSON SD-
835 PM MDT SUN JUL 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 930
PM MDT...
AT 835 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLACK HORSE...OR 28 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MCLAUGHLIN...MCINTOSH...LITTLE EAGLE...MAHTO...KLEIN RANCH...BLACK HORSE...
BULLHEAD AND WALKER.
LAT...LON 4594 10068 4565 10056 4553 10154 4587 10168
4594 10121
TIME...MOT...LOC 0235Z 249DEG 34KT 4571 10138
WISEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:36 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 54 min |
| Jul 10, 8:31 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 37 min |
| Jul 10, 9:35 PM CDT | Special Weather Statement | ABR | Corson | 55 min |
| Jul 10, 10:31 PM CDT | Special Weather Statement | ABR | Campbell, Walworth | 59 min |
| Jul 10, 10:38 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Edmunds, McPherson, Walworth | 67 min |
| Jul 10, 11:47 PM CDT | Special Weather Statement | ABR | Campbell | 58 min |
| Jul 11, 12:16 AM CDT | Special Weather Statement | ABR | Brown, Marshall | 59 min |
| Jul 11, 2:06 AM CDT | Special Weather Statement | ABR | Roberts | 24 min |
| Jul 11, 4:00 AM CDT | Red Flag Warning | ABR | 16 hr | |
| Jul 11, 6:42 AM CDT | Areal Flood Warning | ABR | Grant, Roberts | 6 hr |
| Jul 11, 9:09 AM CDT | Areal Flood Warning | ABR | Day, Grant, Roberts | 9 hr |
| Jul 11, 12:32 PM CDT | Special Weather Statement | ABR | Roberts | 43 min |
| Jul 11, 1:26 PM CDT | Special Weather Statement | ABR | Campbell, Walworth | 49 min |
| Jul 11, 1:54 PM CDT | Special Weather Statement | ABR | McPherson | 51 min |
| Jul 11, 3:32 PM CDT | Special Weather Statement | ABR | Corson | 43 min |
| Jul 11, 4:17 PM CDT | Special Weather Statement | ABR | Corson | 43 min |
| Jul 11, 4:58 PM CDT | Special Weather Statement | ABR | Corson | 47 min |
| Jul 11, 5:25 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 50 min |
| Jul 11, 6:05 PM CDT | Special Weather Statement | ABR | McPherson | 25 min |
| Jul 11, 6:12 PM CDT | Special Weather Statement | ABR | McPherson | 33 min |
| Jul 11, 6:37 PM CDT | Special Weather Statement | ABR | McPherson | 23 min |
| Jul 11, 6:59 PM CDT | Special Weather Statement | ABR | McPherson | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.